Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 22, 2021, 2:18 PM MDT for Adams County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2021, 2:18 PM MDT (20:18 UTC)
- Expired
- May 22, 2021, 3:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
County Adams County, CO
The radar
The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WWUS85 KBOU 222018
SPSBOU
Special Weather Statement
National Weather Service Denver CO
218 PM MDT Sat May 22 2021
COZ040-041-045-222100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
218 PM MDT Sat May 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE...NORTHEASTERN DENVER AND
CENTRAL ADAMS COUNTIES UNTIL 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Prospect Valley to near
Franktown, or along a line extending from 36 miles southeast of
Greeley to 24 miles southeast of Denver. Movement was north at 35
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Aurora, southeastern Centennial, northeastern Castle Rock, Parker,
Denver International Airport, D.I.A Terminal and Concourses, Bennett,
Elizabeth, The Pinery, Manila Village, Arapahoe Park, Franktown,
Watkins, Ponderosa Park and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Tornado Watch remains in effect until 800 PM MDT for northeastern
and east central Colorado.
LAT...LON 3937 10481 4000 10467 3999 10431 3956 10438
3956 10449 3955 10447 3953 10446 3954 10445
3953 10444 3954 10442 3950 10441 3950 10439
3937 10441
TIME...MOT...LOC 2018Z 180DEG 30KT 3994 10444 3941 10474
$$
RPKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 22, 11:00 AM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 22, 11:00 AM MDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1100 AM MDT Sat May 22 2021 .UPDATE... Issued at 1055 AM MDT Sat May 22 2021 The frontal surge did bring an area of stratus and cooler temperatures to areas from downtown Denver northward, and mainly along/north of the I-76 corridor on the plains. The frontal boundary has stalled, and is now from Castle Rock into southern washington County and then to near Holyoke over the far eastern plains. This feature, along with daytime heating and instability to the south of this front, will support convective initiation. In fact, we are already seeing a few storms develop on the CO/NM border. These are racing northward in the abnormally strong southerly flow. It's not a slam dunk for severe storms due to the cool airmass and stratus north of the boundary, but appears we'll see just enough heat to get things popping. MLCAPE along and just north of this boundary, and just east of a dryline trying to work east through Douglas and western Elbert Counties, will range anywhere from 1000-1800 J/kg. Bulk shear is an impressive 35-45 knots (highest along the boundary) while hodographs are fairly straight-line, so we may see some splitting supercells with very large hail and damaging winds the main threat. However, a right moving supercell over/near the well pronounced boundary may be able to produce a tornado or two. Landspout threat would be smaller as storm residence time over the boundary will be minimized given storms trucking along near 40 mph. Due to strong environmental flow, straightline hodographs and additional threat of left splitting supercells, and eventual organization across the eastern plains into clusters/line segments we think damaging and severe wind gusts around 70-75 mph will be possible. There is also sufficient instability if we see enough heating to see damaging/destructive hail greater than 2 inches in diameter, with the highest threat farther east across the plains where MLCAPE will be higher. That said, Denver area has a threat of severe hail as well from mostly elevated or left splitting storms. We did nudge down temperatures a few degrees north of the I-70 Corridor based on stratus deck and current trends. PoPs were increased a little per latest CAMs and satellite/convective trends. && .SHORT TERM...(Today and tonight) Issued at 349 AM MDT Sat May 22 2021 A large cut-off low spinning over Nevada is more or less stalled as an upper blocking ridge sits over the Mississippi Valley. Therefore, strong meridional southerly flow will continue over the state today. At the surface, a low pressure center east of DIA has allowed a cooler and more moist airmass to spread south along the northern urban corridor, with patchy fog near the WY border. This cool front ended up pushing south quicker than the models had, which could be signaling better strength, and may impact the rest of today's weather, specifically the strength of storms over the northern urban corridor. GFS continues to be the colder solution compared to every other model, but with little to no clouds/fog moving south in the cool frontal airmass, and little cloud cover aloft, I think the GFS is an outlier for a reason. Will trend a little more toward the warmer models, however not too warm with the strong northerly surge. Therefore, should take a bit longer for the northern urban corridor to break its cap, and limit CAPE values up that way. As good mid-level lapse rates, synoptic lift from the nearing system, increasing moisture from the eastern plains advecting in and a dryline along the convergence zone are all in place today, should see a better chance for severe strength storms today. Areas of showers in the southerly fetch, aided by gulf moisture bringing dewpoints into the upper 50s, will push up near the Palmer Divide late this morning into early afternoon. The convergence boundary will aid in stronger and more focused energy for the chances of stronger storms to form. As this convection moves quickly north, the anvils may further delay convection over the northern corridor. Meanwhile, MLCAPE south and east of the boundary will be quickly increasing to 1200-2000 J/kg over the eastern plains. Shear values of 40-50 kts will support supercell storms with large hail of up to golf ball size or larger, and damaging winds up to 70 mph possible. A tornado or two will also be possible with the interaction and spin along the convergence boundary. Storms over the mountains will have much less CAPE but more shear than the plains. The surface through 700 mb winds are expected to then become easterly and upslope in the afternoon in response to the nearing upper low. Even though storm motion will again be very quick today, the upslope flow will focus storms and perhaps make them anchor a bit into the northern foothills and Front Range mountains. With Precipitable Water values near the max for this time of year over the plains, heavy rain will be an impact, but the quick storm motions should negate any flooding threat, except where training occurs or anchoring occur. Either way, the flow becoming more upslope will bring in more buoyant moisture further west into the urban corridor today, therefore bringing the chance of severe strength storms further west, shown nicely in SPC's Day 1 Convective Outlook. Flow aloft will be increasing in strength late tonight as the low begins to kick out and lift northeast. Moisture in the flow with the approaching low will keep showers and storms going in the mountains at least. .LONG TERM...(Sunday through Friday) Issued at 349 AM MDT Sat May 22 2021 On Sunday, the closed upper low will move northeast into western portions of Wyoming and Montana. This is expected to shift the focus for severe storms further east away from the mountains and I-25 corridor. Much drier air works in from the southwest and west and across much of the western portions of the county warning area. The dry line will set up over far eastern Colorado, most likely initially from Sterling to Akron and then shifting near the Colorado and Kansas border by late in the day/evening hours. Surface dewpoints east of the dry line will be 55-60 which will result in CAPE values of 1000-2000j/kg. Further west towards the Front range, dewpoints will drop into the 20s/30s with very little if any chances for storms on Sunday afternoon. Main storm threats will be hail and damaging winds. Monday and Tuesday look to be quite dry as Colorado will be under a drier west to southwest strong, Precipitable water values drop to around a quarter of an inch over the Front Range with dewpoints only in the 20s/30s. Temperatures will be in the upper 70s/lower 80s with only an ever slight chance over the far eastern plains. Wednesday will be mainly dry for much of the day but an approaching trof across the northern Rockies will drop a cold front southward into Northern Colorado late Wednesday afternoon/evening which could trigger showers/thunderstorms with developing upslope flow and increasing low level moisture. On Thursday, Colorado will be under a moist, southeast low level flow which will continue the threat for showers/thunderstorms. Could see some thunderstorms if we can get unstable enough and likely will be fighting stability issues with the cooler low levels and potential stratus. Drying trend for late Friday and Saturday with drying westerly flow working back into Colorado and warmer temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1018 AM MDT Sat May 22 2021 Stratus deck is finally burning off, but holding near the foothills. Main concern will now be thunderstorms this afternoon. The Denver area airports will be north of a low level boundary which means we should stick with mostly northeast or easterly winds through the afternoon. Then convection fires and becomes more widespread with strong, gusty outflow winds expected, and possibly large hail as well. The TEMPO TS and variable wind gusts to 40 knots from 20Z-24Z appear to be on track, with a smaller potential for a severe storm to produce wind gusts up to 55 knots. There is a smaller chance of showers and storms to linger overnight. Initial look shows main stratus threat should stay north of the airports, but some chance a cyclone pulls that back in. Gusty south/southwest winds expected to develop toward 18Z Sunday, with gusts to 40 knots possible through the afternoon. && .HYDROLOGY... Issued at 1055 AM MDT Sat May 22 2021 More Gulf of Mexico moisture will be drawn into the area today with dewpoints in the upper 40s to upper 50s - highest over the eastern plains. Surface up to mountain top flow will be becoming east-southeasterly as an upper low over NV starts moving near. This will increase the chance of heavier rains into the northern foothills. While storm motions will be quick again, the southeasterly flow into the northern foothills and Cheyenne Ridge may keep storm initiation over the same portions of the Front Range. Therefore there is a risk of seeing some heavy rain, which increases the flooding threat over the Cameron Peak and Calwood burn scars from limited to elevated this afternoon and evening. Stronger storms would be capable of producing a quick half inch in 20 minutes. With potential training or repeated storms over the eastern plains, there could be a chance of flooding out there too. West of the Divide into the high mountain valleys, storms won't have the Gulf of Mexico moisture access, so lighter rain is expected. A much drier airmass will develop across the mountains and foothills Sunday. However, the far northeast corner of the state could still see locally heavy rain due to strong/severe storms. Drier weather should persist Monday and Tuesday with scattered storms beginning to enter the forecast by Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...Barjenbruch HYDROLOGY...Kriederman
Hazardous weather outlook, May 22, 11:09 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Sat May 22 2021 COZ030>051-231715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Sat May 22 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms can be expected across the plains this afternoon and evening. Large hail of 2 inches or greater in diameter and damaging winds of 70-75 mph will be possible from the strongest storms and will be the primary threats, though an isolated tornado is also possible. That threat of tornadoes would be mainly along/near a boundary from Douglas County east/northeast across the plains toward Akron and Holyoke. Brief heavy rain is possible, though the fast storm motion will limit the flood threat. The one exception may be into the northern foothills where the Cameron Peak and Calwood burn areas could see a brief but stronger storm produce enough rain to create debris flows or slightly elevated threat of flash flooding. Scattered showers and thunderstorms will continue into the night, especially over the mountains as the main storm nears. Strength will be weaker, however could still see some smaller hail and continued strong outflow winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms can again be expected on Sunday, but this time more focused over the eastern plains, roughly along and east of a Fort Morgan to Limon line. Those storms will be developing along a well pronounced dryline which is expected to sweep east across the area during the afternoon. Behind that, including the I-25 Corridor and mountains, mostly dry conditions will prevail. Expect gusty southerly winds up to 45 mph over the plains on Sunday afternoon. Monday through early Wednesday will be drier with near normal temperatures, then expect an increasing threat of afternoon and evening storms Wednesday afternoon and Thursday. Thursday will also be cooler behind a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required by 1 pm.
In the hours before
Local storm report, May 22, 1:48 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
148 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TORNADO 5 ENE ADENA SCHOOL 40.14N 103.70W
05/22/2021 MORGAN CO LAW ENFORCEMENT
&&Local storm report, May 22, 1:54 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
154 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TORNADO 6 SE BRUSH 40.19N 103.56W
05/22/2021 MORGAN CO STORM CHASER
BRIEF GROUND CIRCULATION.
&&Local storm report, May 22, 2:08 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
208 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TORNADO 1 SW MIDWAY 40.22N 103.41W
05/22/2021 WASHINGTON CO STORM CHASER
BRIEF, WEAK TORNADO. HAS DISSIPATED.
&&Local storm report, May 22, 2:14 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
214 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 2 S BENNETT 39.73N 104.42W
05/22/2021 ARAPAHOE CO LAW ENFORCEMENT
&&Special weather statement, May 22, 2:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
218 PM MDT Sat May 22 2021
COZ040-041-045-222100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
218 PM MDT Sat May 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE...NORTHEASTERN DENVER AND
CENTRAL ADAMS COUNTIES UNTIL 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Prospect Valley to near
Franktown, or along a line extending from 36 miles southeast of
Greeley to 24 miles southeast of Denver. Movement was north at 35
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Aurora, southeastern Centennial, northeastern Castle Rock, Parker,
Denver International Airport, D.I.A Terminal and Concourses, Bennett,
Elizabeth, The Pinery, Manila Village, Arapahoe Park, Franktown,
Watkins, Ponderosa Park and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Tornado Watch remains in effect until 800 PM MDT for northeastern
and east central Colorado.
LAT...LON 3937 10481 4000 10467 3999 10431 3956 10438
3956 10449 3955 10447 3953 10446 3954 10445
3953 10444 3954 10442 3950 10441 3950 10439
3937 10441
TIME...MOT...LOC 2018Z 180DEG 30KT 3994 10444 3941 10474
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:18 PM MDT | Special Weather Statement | BOU | Morgan | 27 min |
| May 21, 10:57 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 48 min |
| May 22, 1:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Logan, Morgan, Washington | 49 min |
| May 22, 1:28 PM MDT | Tornado Warning | BOU | Morgan | 17 min |
| May 22, 1:45 PM MDT | Tornado Warning | BOU | Morgan | 15 min |
| May 22, 1:54 PM MDT | Tornado Warning | BOU | Morgan, Washington | 36 min |
| May 22, 1:56 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 28 min |
| May 22, 1:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 33 min |
| May 22, 2:05 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 25 min |
| May 22, 2:43 PM MDT | Tornado Warning | BOU | Logan | 17 min |
| May 22, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 44 min |
| May 22, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 48 min |
| May 22, 3:01 PM MDT | Tornado Warning | BOU | Logan | 29 min |
| May 22, 3:16 PM MDT | Tornado Warning | BOU | Lincoln | 29 min |
| May 22, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| May 22, 3:48 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 27 min |
| May 22, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 26 min |
| May 22, 4:13 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 32 min |
| May 22, 4:42 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 33 min |
| May 22, 5:16 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 29 min |
| May 22, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.